Georgia, 2012

Heavy Rain in Georgia, April 21, 2012

April 21, 2012 · NWS TAE · 1 event in 1 county or zone

A deep upper level trough affected the area, but severe weather did not occur in southwest or south-central Georgia due to relatively weak wind shear. This trough also advected significant amounts of moisture into the area, resulting in an isolated pocket of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A deep upper level trough affected the area, but severe weather did not occur in southwest or south-central Georgia due to relatively weak wind shear. This trough also advected significant amounts of moisture into the area, resulting in an isolated pocket of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 21, 8:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 21, 8:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EDT Sat Apr 21 2012

.DISCUSSION...
A few showers have already moved inland from Apalachee Bay. A much
larger area of rain with embedded showers and thunderstorms was
spreading to the north and northeast across the Panhandle coastal
waters. This activity will overspread the CWA later this morning and
afternoon. Will monitor radar trends to determine if PoPs need to be
adjusted especially northernmost zones where we currently show 30%.
Otherwise, the remainder of the forecast is on track.

&&

.AVIATION...
MVFR ceilings and rain will spread from south to north today.
Confidence is rather high that there will be a sharp southeast to
northwest precipitation and ceiling gradient, but exactly where this
line will be is another story. Have included the best chance for
rain this afternoon for KECP, KTLH, and KVLD with rain chances
tapering off from KABY to KDHN.

&&

.MARINE...
Winds and seas will be low today with Advisory level conditions to
develop tonight and early Sunday. It will however be very active
across the marine area today with numerous showers and thunderstorms.
Some of the storms may be strong.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Calhoun-Central Walton-Coastal Bay-Gadsden-Holmes-
     Inland Bay-Inland Walton-Jackson-Liberty-South Walton-
     Washington.

GM...Small Craft Advisory from 6 AM Sunday to 11 AM EDT Monday for
     Apalachee Bay and Coastal waters east of Apalachicola.

     Small Craft Advisory from Midnight tonight to 11 AM EDT Monday
     for Coastal waters west of Apalachicola.

&&

BARRY/GOULD
Hazardous weather outlook, Apr 21, 3:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EDT SAT APR 21 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
430 AM EDT SAT APR 21 2012 /330 AM CDT SAT APR 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A DEVELOPING LOW IN THE GULF OF MEXICO IS EXPECTED TO TRACK ACROSS
NORTHEAST FLORIDA TONIGHT AND INTO THE COASTAL ATLANTIC SUNDAY.
THIS IS EXPECTED TO SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. OVERALL...THE CHANCES OF HAZARDOUS WEATHER SEEM FAIRLY LOW
FOR THIS PARTICULAR LOW PRESSURE SYSTEM. HOWEVER...HAZARDOUS
WEATHER WOULD BE MOST LIKELY SOUTHEAST OF A LINE FROM APALACHICOLA
TO TALLAHASSEE TO VALDOSTA. IN THIS SECTION OF THE EASTERN FLORIDA
BIG BEND...SOME OF THE THUNDERSTORMS MAY BE SLOW-MOVING AND
PRODUCE HEAVY RAINFALL. THE ONGOING DROUGHT AND SOIL CONDITIONS
ARE EXPECTED TO LIMIT FLOODING CONCERNS THOUGH. AN ISOLATED STRONG
OR SEVERE STORM CANNOT BE RULED OUT...PARTICULARLY NEAR THE
SUWANNEE RIVER VALLEY IN TAYLOR...LAFAYETTE...AND DIXIE COUNTIES.

OVER THE WATERS OF THE GULF OF MEXICO TONIGHT...NORTHWEST WINDS
WILL DEVELOP AS THE LOW STRENGTHENS OFF TO THE NORTHEAST. AS WINDS
INCREASE ABOVE 20 KNOTS...CONDITIONS WILL BECOME HAZARDOUS FOR
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH SUNDAY...BOTH OVER
LAND AND THE GULF OF MEXICO. A FEW WIND GUSTS COULD REACH GALE
FORCE OVER THE COASTAL WATERS...AND 35 TO 40 MPH OVER LAND AREAS.
MOST OF THE GUSTS WILL PEAK AROUND 30 MPH. A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THE COASTAL WATERS THROUGH MONDAY MORNING...AND
A WIND ADVISORY MAY BECOME NECESSARY LATER FOR LAND REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...RAINFALL REPORTS AND
TOTALS WOULD BE APPRECIATED TODAY AND TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Baker

When
April 21, 1:00 PM EST to 11:00 PM EST
Where
Baker County, 0.41 mi WNW of Milford
Reported by
Other Federal Agency
Coordinates
31.383, -84.546

The USGS rain gauge at the Ichawaynochaway Creek at Milford measured a 10 hour rainfall total of 3.04 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368414.